Skip to main content
Uniform Approximation of Homeomorphisms by Diffeomorphisms
Topology and its Applications (2014)
  • Stefan Müller, University of Illinois at Urbana-Champaign
We prove that a compactly supported homeomorphism of a smooth manifold of dimension n≥5 can be approximated uniformly by compactly supported diffeomorphisms if and only if it is isotopic to a diffeomorphism. If the given homeomorphism is in addition volume preserving, then it can also be approximated uniformly by volume preserving diffeomorphisms.
  • Uniform approximation,
  • Homeomorphism,
  • Diffeomorphism,
  • Isotopic,
  • Volume preserving
Publication Date
December, 2014
Publisher Statement
This version of the paper was obtained from In order for the work to be deposited in, the authors must hold the rights or the work must be under Creative Commons Attribution licenseCreative Commons Attribution-Noncommercial-ShareAlike license, or Create Commons Public Domain Declaration. The publisher's final edited version of this article is available at Topology and its Applications
Citation Information
Stefan Müller. "Uniform Approximation of Homeomorphisms by Diffeomorphisms" Topology and its Applications Vol. 178 (2014) p. 315 - 319
Available at: